Skip to main content
Article
Excluding institutions for mental diseases from federal reimbursementfor services: strategy or tragedy
Open Access Articles
  • Jeffrey L. Geller, University of Massachusetts Medical School
UMMS Affiliation
Department of Psychiatry
Publication Date
11-1-2000
Document Type
Article
Subjects
Cost Control; Deinstitutionalization; Financing, Government; Forecasting; Hospitals, Psychiatric; Humans; Mental Disorders; Reimbursement Mechanisms; United States
Abstract
A key component in the dehospitalization of persons with chronic mental illnesses and their translocation to a wide range of settings has been the shift from state to federal funding encouraged by the Social Security Administration's restrictions on funding for institutions for mental diseases (IMDs), usually referred to as the IMD exclusion. The overall effect of the exclusion, which limits federal funding for mentally ill patients receiving care in many settings, including state psychiatric hospitals, has been to create incentives for states to move patients out of state hospitals, which has contributed to homelessness and inappropriate incarceration. The author traces the background and development of the IMD exclusion, starting with the federal government's actions in the 1840s ensuring that the states, not the federal government, would continue to fund care for their seriously mentally ill citizens. He also analyzes Congress' many missed opportunities to pass legislation that would have modified, or perhaps even made moot, the IMD exclusion, including the Clinton administration's efforts at health reform, the quest for parity of insurance coverage for mental illnesses, and the initiation of public-sector managed care. The consequences of the continuation of the IMD exclusion are explored, and the intended fiscal consequences are contrasted with the unintended clinical outcomes.
Source
Psychiatr Serv. 2000 Nov;51(11):1397-403.
Related Resources
Link to Article in PubMed
PubMed ID
11058186
Citation Information
Jeffrey L. Geller. "Excluding institutions for mental diseases from federal reimbursementfor services: strategy or tragedy" Vol. 51 Iss. 11 (2000) ISSN: 1075-2730 (Print)
Available at: http://works.bepress.com/jeffrey_geller/81/